NEW YORK — The CDC is warning COVID-19 vaccine providers to be aware of anxiety-related reactions after vaccination. The agency concluded it was anxiety, and not an issue with the vaccine, that caused reactions like fainting, dizziness, and nausea at mass vaccination sites in five states earlier this month.
Between April 7 and 9, mass vaccination sites in California, Colorado, Georgia, Iowa and North Carolina reported clusters of adverse reactions after patients were given the Johnson & Johnson single-shot COVID-19 vaccine. Four of the five sites closed temporarily to investigate the reactions.
Overall, the CDC says 64 adverse reactions were reported among 8,624 doses given at those sites during that time frame.
Of the 64 reports; 56% felt lightheaded or dizzy, 31% experienced excessive sweating, 27% fainted, 25% had nausea or vomiting. The patients ranged in age from 18 to 77.
The health agency says these are all symptoms of anxiety-caused reactions, a phenomenon that has been reported for decades for various vaccines. Patients become stressed and anxious about getting the injection and that manifests as physical symptoms or reactions.
About 20% of those who had reactions at the mass vaccination sites in this study told vaccine providers they have fainted in the past when receiving a vaccine.
"It is important that vaccination providers are aware that anxiety-related adverse events might be reported more frequently after receipt of the Janssen COVID-19 vaccine than after influenza vaccination and observe all COVID-19 vaccine recipients for any adverse reactions for at least 15 minutes after vaccine administration," the CDC stated in their report.
The CDC says the reactions were temporary, and none were what they consider serious. They found that the rate of anxiety-related reactions after the COVID-19 vaccine are similar to anxiety-related reactions after other vaccines, including the yearly influenza shot.